North Carolina, 2008

Damaging Winds in North Carolina, July 30 to 31, 2008

July 30 to 31, 2008 · NWS MHX · 3 events in 2 counties and zones

A moist and unstable atmosphere in combination with an inland trough and sea-breeze front provided the ingredients for isolated strong to severe thunderstorms across eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A moist and unstable atmosphere in combination with an inland trough and sea-breeze front provided the ingredients for isolated strong to severe thunderstorms across eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 30, 5:36 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 30, 5:36 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
636 PM EDT WED JUL 30 2008

.SYNOPSIS...
HIGH PRESSURE OFFSHORE AND TROUGH TO THE WEST WILL CONTINUE TO BE
THE RULE THROUGH THURSDAY. A WEAK FRONT WILL DROP INTO THE AREA
FRIDAY AND DISSIPATE. ANOTHER WEAK FRONT WILL MOVE THROUG THE AREA
SATURDAY. HIGH PRESSURE WILL BE OVER AREA SUNDAY THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SUM MID AND UPR LVL CLDS INHIBITG CU DVLPMNT ATTM. WL INITIATE GRIDS
WI MINIMAL POPS...BUT QUICKLY DSSPT CHCS BY EARLY EVE. SAT PIX SHOWG
POTENTIAL FOR CLR SKIES TNGT WI MST CLDS APPRG TO STAY N OF AREA. SW
FLO WL CONT TNGT BTWN TROF TO THE W AND RDG TO THE SE.

&&

.SHORT TERM /THURSDAY NIGHT/...
WSW FLO OVR AREA ARND SR. FRNT CRRNTLY IN WRN NC WL DROP INTO NRN
SXNS DURING THE MORNING THU. ZNL UPR LVL FLO WL MK FRNT QSTNRY THRU
THU N OF AREA. SFC AND UPR PATRN SIMILAR ON THU AS TDY. HT NDX WL BE
HI AGAIN ON THU...BUT WI INCRSG CLDS AHD OF APPCHG SYS...HT NDX SHUD
STA BELO SCA CRIT.

MAIN PIECE OF ENERGY SWINGS THRU FLO FRI. SFC FLO TURNS ARND QUICKLY
ON FRI BHND BNDRY AS IT DSSPTS AND ANTHR FRNT FORMS OVR VA. DP LYR MSTR
RMNS LMTD THRU THE NGT THUR. WL SEE AN INCRS IN MSTR FRI AS MAIN WND
SHIFT MVS THRU. HGTS DROP SUMWHAT ON FRI FOR A CPL OF DEGREES COOLR.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPR TROF AND ASSCTD SFC FRNT TO SWING THRU AREA SAT. NOT AN AWFUL
LOT OF MSTR WI THIS SYS...BUT WL GO WI SCHC. UPR RDG BLDG BCK IN ON
SUN FRM THE W. PIECES OF ENERGY WL DROP DOWN THE FRNT SIDE OF THE
RDG PUSHING AN OCCASIONAL SFC SYS THRU NC. NW FLO THRU THE MID OF
NXT WK WL BE MAINLY DRY KPG POPS LO.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS PREVAIL OVER THE TERMINALS THIS AFTERNOON WITH SCT CU
AROUND ALONG WITH SOME THIN HIGH CLOUDS. CONVECTION WELL WEST OF THE
TERMINALS MAY TRY TO MOVE INTO THE WESTERN TERMINALS LATER THIS
EVENING BEFORE WEAKENING. EXPECTING PREDOMINANT VFR OVERNIGHT WITH
REMNANT HIGH LEVEL DEBRIS CLOUDS OVER THE AREA. WILL LIKELY SEE SOME
MVFR VSBYS DEVELOP IN THE PRE-DAWN HOURS MUCH LIKE LAST NIGHT.
TOUGH CALL ON STRATUS DEVELOPMENT LATE TONIGHT BUT DID GO AHEAD AND
MENTION SOME SCT LOW CLOUDS OVER KOAJ AFT 08Z. LATER FORECASTS CAN
REFINE THIS POSSIBILITY AND DETERMINE IF IFR CIGS ARE
WARRANTED.

A WEAK FRONT/PIEDMONT TROUGH WILL SERVE AS A FOCUS FOR SCT
CONVECTION OVER THE TERMINALS THU AFTERNOON/EVENING.  WEAK HIGH
PRES WITH PREDOMINANT VFR CONDITIONS EXPECTED OVER THE WEEKEND.

&&

.MARINE...
SOUTHWEST FLOW PICKING UP TO 15 TO 20 KT...STRONGEST S OF CAPE
HATTERAS WITH SUSTAINED 20 KT. CONDITIONS JUST BELOW SCA...SO WILL
CARRY SCEC WITH SEAS 4 TO 5 FT...ELSEWHERE. SEAS CURRENTLY 3 TO 4 FT WITH
AN UNDERLYING 2 SE SWELL. WILL SEE CONTINUED MODERATE SW FLOW OVER
THE AREA THROUGH THU WITH BERMUDA HIGH OFFSHORE AND PIEDMONT
TROUGH OVER INLAND AREAS. A WEAK FRONT/TROF WILL APPROACH FROM THE
WEST ON THU WHICH WILL TIGHTEN THE GRADIENT A BIT MORE AND MAY
RESULT IN 15 TO 20 KT WINDS ESPECIALLY OVER CENTRAL AND SOUTHERN
WATERS. SEAS WILL AVERAGE 3 TO 5 FT...HIGHEST CENTRAL AND SOUTHERN
WATERS THROUGH THU. AFORMENTIONED WEAK FRONT WILL LIKELY DISSIPATE
ALONG THE COAST THU NIGHT/EARLY FRI WITH A WEAKER GRADIENT
DEVELOPING OVER AREA WATERS THROUGH THE UPCOMING WEEKEND. LIGHT SW
FLOW WILL PREVAIL FRI THROUGH SUN WITH SEAS GENERALLY 2 TO 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 30, 2:35 AM EST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 AM EDT WED JUL 30 2008

NCZ029-044>047-079>081-090>095-098-103-104-310745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
335 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 104 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 104 DEGREES THURSDAY
AFTERNOON.

SCATTERED THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...HEAVY
DOWNPOURS AND HAIL THURSDAY AFTERNOON.

. SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CULLEN

In the hours before

Special weather statement, Jul 30, 6:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
746 PM EDT WED JUL 30 2008

NCZ090-310045-
DUPLIN-
746 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 845 PM EDT...

AT 746 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF
WARSAW...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WARSAW AT 755 PM EDT...MAGNOLIA AT 800 PM EDT...KENANSVILLE AT 810 PM
EDT...BEULAVILLE AT 835 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE ROSE HILL...BOWDENS...CHINQUAPIN AND KORNEGAY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
July 30, 7:15 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.960, -77.970

Power Lines were blown down in the town of Kenansville.

Thunderstorm Wind, Pitt

When
July 31, 4:10 PM EST
Where
Pitt County, 0.89 mi SE of Farmville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.590, -77.590

Tree blown down on Cotton Street.

Thunderstorm Wind, Pitt

When
July 31, 4:40 PM EST
Where
Pitt County, 1.12 mi E of Yankee Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.600, -77.200

Power lines down on Old Pactolus Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111269, 111275, 111277.